Colorado, 2018

High Wind in Colorado, February 14, 2018

February 14, 2018 · NWS PUB · 1 event in 1 county or zone

Strong winds, gusting in excess of 60 mph at times were noted over portions of El Paso county during the morning of the 14th. The highest reported wind gust with this event was 63 mph near the Air Force Academy in El Paso county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong winds, gusting in excess of 60 mph at times were noted over portions of El Paso county during the morning of the 14th. The highest reported wind gust with this event was 63 mph near the Air Force Academy in El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 14, 6:22 AM MST, 19 minutes earlier.

Area forecast discussion, Feb 14, 6:22 AM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
622 AM MST Wed Feb 14 2018

.UPDATE...
Issued at 621 AM MST Wed Feb 14 2018

Numerous wind sensors at the USAF at lower elevations are
indicating winds above high wind criteria. Based on this have
issued a high wind warning until 11 am this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 459 AM MST Wed Feb 14 2018

...Winter Storm for the Continental Divide...

...Near Critical Fire Weather Conditions for the Southeast Plains...

Currently...

A warm night across the plains at 3 am as temperatures were in the
30s and 40s, with the warmest temps along the mtns/plains interface
where temps were in the mid 40s. Over the valleys temps were mainly
in the 20s and 30s with the mountains in the teens. Winds across the
region were light westerly across the plains with quite gusty (25 to
45 mph) southwest winds in the mtns. Radar was showing some light
snow over the west slope and a few obs were reporting light snow.

Sat pix were showing quite a bit of cloudiness over the state, with
wave clouds covering all of the plains.

Today and tonight...

A strong jet (170 mph) will move over the state during this period
and bring winter storm conditions to the higher terrain, especially
along the contdvd. Moisture aloft will continue to increase across
the state today and snow will gradually increase as the afternoon
progresses. Snow will ramp up this evening and become heavy at times
across the contdvd region, with the heaviest snow occurring across
the central mountains and the San Juans. With the strong jet in
place, winds over the mtns will be gusting in the 30 to 50 mph range
across all of the higher terrain, with the strongest winds across
the southern Sangre De Cristo mtns. Travel conditions in the mtns
will become difficult at best due to the heavy, wind driven snow
tonight. Widespread 8 to 16" amounts will be common across the San
Juans and Central mtns with lesser amounts across the La Garitas.
The Sangre will see 4 to 8 inches of snow. A few inches will be
possible across Pikes Peak and the Wets.

Winter weather hilites have been issued for most of the higher
terrain beginning early this evening and lasting into tomorrow.

For the plains, west to southwest winds will pick later this morning
and remain gusty this afternoon and tonight. The combination of low
humidity values and gusty southwest winds will bring near critical
fire weather conditions to the plains. The driest conditions will
occur across far southeast Colorado.

Given the downslope flow, temperatures will be quite warm today and
tonight across the valleys and plains. Expect max temps in the 60s
and 70s across the plains and 50s valleys. For tonight, min temps
will be in the 30s to low 40s across the plains and 20s and  30s
valleys. \/Hodanish

.LONG TERM...(Thursday through Tuesday)
Issued at 459 AM MST Wed Feb 14 2018

...Active weather pattern through the extended...

Thursday and Friday...As the upper trough sweeps across the region
Thursday and Friday, look for pcpn chances to spread across all of
the mts as well as the plains as a cold front drops south across the
Palmer Divide between 21z-00z Thursday afternoon. The heaviest
snowfall is forecast to last through midday Thursday before waning,
so have the winter weather highlight lasting until 18z. The upper
trough passes to the east Friday morning, so pcpn will come to an
end for all areas by midday. Another quick-moving upper shortwave
will bring a quick hit of snow to the central mts Friday night but
amounts should be light. Look for max temps in the 40s for the high
valleys and 50s to mid 60s for the plains on Thursday, then 40s for
most locations on Friday.

Saturday and Sunday...Dry nw flow aloft across the region for
Saturday, transitioning to a more westerly direction through Sunday
as the next upper low pressure trough drops out of the Pacific NW.
Temps will rebound into the mid 40s to lower 50s for the high
valleys, and 50s to around 60F for the plains for Saturday, then
upper 50s to upper 60s for Sunday.

Monday and Tuesday...EC and GFS models are coming into more of an
agreement now for the start of the next work week, as the next upper
trough drops south across the western US. This will bring a return
of snow to the region late Sunday night through Tuesday with the mts
having a high probability of accumulating snow. A cold front early
Monday morning, coupled with increasing cloud cover, should cool
temps into the mid 40s to mid 50s for Monday, then upper 30s to mid
40s for Tuesday. Moore

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 459 AM MST Wed Feb 14 2018

VFR conditions are anticipated during the next 24 hours at all 3 taf
sites, KPUB, KALS and KCOS. main concern this period will be gusty
west to southwest winds at all of the TAF sites starting this
afternoon and lasting into this evening.

There will be a chance of a passing snow shower and brief mvfr
conditions at KALS this evening.

A winter storm will move across the state tonight affecting mainly
the mountains. LIFR will occur across the contdvd through this
period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 AM MST this morning for COZ084.

Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Thursday for COZ061-073-075.

Winter Storm Warning from 5 PM this afternoon to 11 AM MST
Thursday for COZ058-060-068.

&&

UPDATE...Hodanish
SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Feb 14, 5:28 AM MST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
528 AM MST Wed Feb 14 2018

COZ058>089-093>099-151400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
528 AM MST Wed Feb 14 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Gusty southwest winds will combine with warm temperatures and low
humidity values to bring near critical fire weather conditions to
the eastern plains this afternoon. Burning is strongly discourage
today.

A winter storm will affect the mountains tonight, especially along
the Continental Divide. 5 to 10 inches of new snow will be possible
by sunrise Thursday. Winds of 30 to 50 mph will cause significant
blowing snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate to heavy snow is expected over the higher terrain, and
especially along the Continental Divide, Thursday morning. Light
snowfall will then be possible over the higher terrain Thursday
afternoon through Friday morning. Another round of light snow
will be possible over the mountains Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be necessary tonight across the mountains.

34/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
February 14, 6:41 AM MST to 10:00 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732421.